Skip to main content

Secluded Connectivity Problems

  • Conference paper
Algorithms – ESA 2013 (ESA 2013)

Part of the book series: Lecture Notes in Computer Science ((LNTCS,volume 8125))

Included in the following conference series:

Abstract

Consider a setting where possibly sensitive information sent over a path in a network is visible to every neighbor of (some node on) the path, thus including the nodes on the path itself. The exposure of a path P can be measured as the number of nodes adjacent to it, denoted by N[P]. A path is said to be secluded if its exposure is small. A similar measure can be applied to other connected subgraphs, such as Steiner trees connecting a given set of terminals. Such subgraphs may be relevant due to considerations of privacy, security or revenue maximization. This paper considers problems related to minimum exposure connectivity structures such as paths and Steiner trees. It is shown that on unweighted undirected n-node graphs, the problem of finding the minimum exposure path connecting a given pair of vertices is strongly inapproximable, i.e., hard to approximate within a factor of \(O(2^{\log^{1-\epsilon}n})\) for any ε > 0 (under an appropriate complexity assumption), but is approximable with ratio \(\sqrt{\Delta }+3\), where Δ is the maximum degree in the graph. One of our main results concerns the class of bounded-degree graphs, which is shown to exhibit the following interesting dichotomy. On the one hand, the minimum exposure path problem is NP-hard on node-weighted or directed bounded-degree graphs (even when the maximum degree is 4). On the other hand, we present a polynomial time algorithm (based on a nontrivial dynamic program) for the problem on unweighted undirected bounded-degree graphs. Likewise, the problem is shown to be polynomial also for the class of (weighted or unweighted) bounded-treewidth graphs. Turning to the more general problem of finding a minimum exposure Steiner tree connecting a given set of k terminals, the picture becomes more involved. In undirected unweighted graphs with unbounded degree, we present an approximation algorithm with ratio \(\min\{\Delta , n/k, \sqrt{2n},O(\log k \cdot (k+\sqrt{\Delta }))\}\). On unweighted undirected bounded-degree graphs, the problem is still polynomial when the number of terminals is fixed, but if the number of terminals is arbitrary, then the problem becomes NP-hard again.

This is a preview of subscription content, log in via an institution to check access.

Access this chapter

Subscribe and save

Springer+ Basic
EUR 32.99 /Month
  • Get 10 units per month
  • Download Article/Chapter or Ebook
  • 1 Unit = 1 Article or 1 Chapter
  • Cancel anytime
Subscribe now

Buy Now

Chapter
USD 29.95
Price excludes VAT (USA)
  • Available as PDF
  • Read on any device
  • Instant download
  • Own it forever
eBook
USD 39.99
Price excludes VAT (USA)
  • Available as PDF
  • Read on any device
  • Instant download
  • Own it forever
Softcover Book
USD 54.99
Price excludes VAT (USA)
  • Compact, lightweight edition
  • Dispatched in 3 to 5 business days
  • Free shipping worldwide - see info

Tax calculation will be finalised at checkout

Purchases are for personal use only

Institutional subscriptions

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

Similar content being viewed by others

References

  1. Bodlaender, H.L.: A linear time algorithm for finding tree-decompositions of small treewidth. In: STOC, pp. 226–234 (1993)

    Google Scholar 

  2. Bodlaender, H.L.: A tourist guide through treewidth. Acta Cybern. 11, 1–22 (1993)

    MathSciNet  MATH  Google Scholar 

  3. Bodlaender, H.L.: Treewidth: Structure and algorithms. In: Prencipe, G., Zaks, S. (eds.) SIROCCO 2007. LNCS, vol. 4474, pp. 11–25. Springer, Heidelberg (2007)

    Chapter  Google Scholar 

  4. Carr, R.D., Doddi, S., Konjevod, G., Marathe, M.V.: On the red-blue set cover problem. In: SODA, pp. 345–353 (2000)

    Google Scholar 

  5. Chechik, S., Johnson, M.P., Parter, M., Peleg, D.: Secluded Connectivity Problems, http://arxiv.org/abs/1212.6176

  6. Chen, A., Kumar, S., Lai, T.-H.: Local barrier coverage in wireless sensor networks. IEEE Tr. Mob. Comput. 9, 491–504 (2010)

    Article  Google Scholar 

  7. Chimani, M., Mutzel, P., Zey, B.: Improved steiner tree algorithms for bounded treewidth. In: Iliopoulos, C.S., Smyth, W.F. (eds.) IWOCA 2011. LNCS, vol. 7056, pp. 374–386. Springer, Heidelberg (2011)

    Chapter  Google Scholar 

  8. Dinur, I., Safra, S.: On the hardness of approximating label-cover. IPL 89, 247–254 (2004)

    Article  MathSciNet  MATH  Google Scholar 

  9. Feige, U.: A threshold of ln n for approximating set cover. J. ACM 45, 634–652 (1998)

    Article  MathSciNet  MATH  Google Scholar 

  10. Fellows, M.R., Guo, J., Kanj, I.A.: The parameterized complexity of some minimum label problems. JCSS 76, 727–740 (2010)

    MathSciNet  MATH  Google Scholar 

  11. Gao, J., Zhao, Q., Swami, A.: The Thinnest Path Problem for Secure Communications: A Directed Hypergraph Approach. In: Proc. of the 50th Allerton Conference on Communications, Control, and Computing (2012)

    Google Scholar 

  12. Garey, M.R., Johnson, D.S.: The Rectilinear Steiner Tree Problem is NP-Complete. SIAM J. Appl. Math. 32, 826–834 (1977)

    Article  MathSciNet  MATH  Google Scholar 

  13. Hassin, R., Monnot, J., Segev, D.: Approximation algorithms and hardness results for labeled connectivity problems. J. Comb. Optim. 14, 437–453 (2007)

    Article  MathSciNet  MATH  Google Scholar 

  14. Johansson, A., Dell’Acqua, P.: Knowledge-based probability maps for covert pathfinding. In: Boulic, R., Chrysanthou, Y., Komura, T. (eds.) MIG 2010. LNCS, vol. 6459, pp. 339–350. Springer, Heidelberg (2010)

    Chapter  Google Scholar 

  15. Karp, R.M.: Reducibility among combinatorial problems. In: Miller, R.E., Thatcher, J.W. (eds.) Complexity of Computer Computations, pp. 85–103. Plenum Press, NY (1972)

    Chapter  Google Scholar 

  16. Klein, P.N., Ravi, R.: A nearly best-possible approximation algorithm for node-weighted steiner trees. J. Algo. 19, 104–115 (1995)

    Article  MathSciNet  MATH  Google Scholar 

  17. Krumke, S.O., Wirth, H.-C.: On the minimum label spanning tree problem. IPL 66, 81–85 (1998)

    Article  MathSciNet  MATH  Google Scholar 

  18. Liu, B., Dousse, O., Wang, J., Saipulla, A.: Strong barrier coverage of wireless sensor networks. In: MobiHoc, pp. 411–420 (2008)

    Google Scholar 

  19. Marzouqi, M., Jarvis, R.: New visibility-based path-planning approach for covert robotic navigation. Robotica 24, 759–773 (2006)

    Article  Google Scholar 

  20. Marzouqi, M., Jarvis, R.: Robotic covert path planning: A survey. In: RAM, pp. 77–82 (2011)

    Google Scholar 

  21. Meguerdichian, S., Koushanfar, F., Potkonjak, M., Srivastava, M.B.: Coverage problems in wireless ad-hoc sensor networks. In: INFOCOM, pp. 1380–1387 (2001)

    Google Scholar 

  22. Monnot, J.: The labeled perfect matching in bipartite graphs. IPL 96, 81–88 (2005)

    Article  MathSciNet  MATH  Google Scholar 

  23. Peleg, D.: Approximation algorithms for the label-covermax and red-blue set cover problems. J. Discrete Algo. 5, 55–64 (2007)

    Article  MathSciNet  MATH  Google Scholar 

  24. Robertson, N., Seymour, P.D.: Graph minors. ii. algorithmic aspects of tree-width. J. Algo. 7, 309–322 (1986)

    Article  MathSciNet  MATH  Google Scholar 

  25. Yuan, S., Varma, S., Jue, J.P.: Minimum-color path problems for reliability in mesh networks. In: INFOCOM, pp. 2658–2669 (2005)

    Google Scholar 

  26. Zhang, P., Cai, J.Y., Tang, L., Zhao, W.: Approximation and hardness results for label cut and related problems. J. Comb. Optim. 21, 192–208 (2011)

    Article  MathSciNet  MATH  Google Scholar 

Download references

Author information

Authors and Affiliations

Authors

Editor information

Editors and Affiliations

Rights and permissions

Reprints and permissions

Copyright information

© 2013 Springer-Verlag Berlin Heidelberg

About this paper

Cite this paper

Chechik, S., Johnson, M.P., Parter, M., Peleg, D. (2013). Secluded Connectivity Problems. In: Bodlaender, H.L., Italiano, G.F. (eds) Algorithms – ESA 2013. ESA 2013. Lecture Notes in Computer Science, vol 8125. Springer, Berlin, Heidelberg. https://doi.org/10.1007/978-3-642-40450-4_26

Download citation

  • DOI: https://doi.org/10.1007/978-3-642-40450-4_26

  • Publisher Name: Springer, Berlin, Heidelberg

  • Print ISBN: 978-3-642-40449-8

  • Online ISBN: 978-3-642-40450-4

  • eBook Packages: Computer ScienceComputer Science (R0)

Publish with us

Policies and ethics